Hail, Benson
- When
- June 25, 6:00 PM CST
- Where
- Benson County, 3.91 mi NW of Comstock
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.190, -99.440
Several large tree branches were also blown down.
Thunderstorms formed over the Devils Lake region along a cold frontal boundary and low pressure system. Storms also initiated along the warm front which extended down into southeast North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed over the Devils Lake region along a cold frontal boundary and low pressure system. Storms also initiated along the warm front which extended down into southeast North Dakota. Afternoon temperatures topped out in the low to mid 80s with dew points around 70. Many reports of large hail, strong winds, and heavy rain were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 5:35 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 635 PM CDT TUE JUN 25 2013 .UPDATE... ISSUED AT 628 PM CDT TUE JUN 25 2013 ONLY CHANGES THIS UPDATE WAS TO PUSH HIGHER POPS A BIT EAST BASED ON CURRENT RADAR TRENDS. WITH LACK OF SHEAR CONVECTION PULSES UP A FEW VOLUME SCANS THEN WEAKENS. STILL POTENTIAL FOR WIND...HAIL AND MAY END UP WITH POTENTIAL FLOODING ISSUES HOWEVER UPSTREAM CONVECTION WEST OF DVL WEAKENING. WILL CONTINUE TO MONITOR THROUGH THE EVENING. REMAINDER OF FORECAST OK. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 318 PM CDT TUE JUN 25 2013 THE MAIN CONCERN WILL BE SEVERE AND HEAVY RAIN POTENTIAL THIS EVENING AND OVERNIGHT. LAPS ANALYSIS INDICATING MLCAPE 3500-4500 J/KG ALONG SURFACE BOUNDARY ACROSS CENTRAL NORTH DAKOTA (WEST OF THE FA) WITH MLCAPE 2500-3500 J/KG ACROSS THE WESTERN FA. MLCIN IS NOW LESS THAN 10 J/KG ALONG THE BOUNDARY...BUT STILL AROUND 30 J/KG ACROSS THE WESTERN FA. WATER VAPOR IMAGERY INDICATES A MID-LEVEL TROUGH APPROACHING THIS AREA...AND SATELLITE IMAGERY INDICATING VERTICAL DEVELOPMENT ALONG THE SURFACE BOUNDARY. CONVECTIVE INITIATION SEEMS CERTAIN. ALTHOUGH DEEP LAYER SHEAR IS VERY WEAK...AOB 20 KNOTS...THE VERY STRONG INSTABILITY SHOULD BE ABLE TO PROMOTE SEVERE STORMS INTO THE EVENING HOURS. WILL INCLUDE T+ (SEVERE) FOR AREAS WEST OF THE VALLEY WHERE STORMS ARE EXPECTED THIS EVENING. SEVERE THREAT SHOULD BE LIMITED DURING THE OVERNIGHT HOURS DUE TO WEAK DEEP LAYER SHEAR AND LACK OF A LOW LEVEL JET. THE OTHER THREAT WILL BE HEAVY RAIN POTENTIAL...AND KEPT THE MENTION IN THE FORECAST. HI-RES MODELS CONTINUE TO INDICATE THAT THE ENTIRE THUNDERSTORM COMPLEX WILL BECOME MORE PROGRESSIVE THIS EVENING...WHICH SHOULD LIMIT THE AREAL COVERAGE OF HEAVY RAIN. WILL MONITOR AND MAY NEED A FLASH FLOOD WATCH IF CONDITIONS INDICATE THAT AREAS ACROSS THE SOUTHERN FA (WHERE THE MOST RAIN OCCURRED LAST WEEK) ARE TO BE AFFECTED WITH A FEW HOURS OF MULTIPLE SLOW MOVING STORMS. WEDNESDAY-WEDNESDAY NIGHT...LOW LEVEL BOUNDARY WILL BE NEAR THE NE FA AND MODELS UNCERTAIN HOW QUICKLY THIS FEATURE WILL BE ABLE TO PROPAGATE EASTWARD. KEPT CHANCE POPS ACROSS THIS AREA. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 318 PM CDT TUE JUN 25 2013 THURSDAY-FRIDAY...NORTHWEST FLOW ALOFT WILL BEGIN TO DEVELOP. AFTERNOON SHOWERS (ISOLD TSTMS) POSSIBLE DEPENDING ON WHERE COLD POOL ALOFT SETS UP...AND DEGREE OF LOW LEVEL MOISTURE. EXPECT BREEZY AFTERNOONS AND TEMPERATURES NEAR NORMAL VALUES. FRIDAY NIGHT-TUESDAY...LONG RANGE MODELS ARE CONSISTENT IN DEPICTING AN AMPLIFIED WESTERN CONUS RIDGE DURING THE EXTENDED PERIOD...WHICH WILL RESULT IN NORTHWEST FLOW ALOFT ACROSS THE FA. A DEPARTING SHRTWV TROF FROM FRIDAY NIGHT INTO SATURDAY SHOULD PRODUCE SOME LINGERING CLOUDS AND SHOWERS ACROSS NORTHWEST MN ON SATURDAY. GENLY DRY CONDITIONS ARE EXPECTED SUNDAY INTO MONDAY. A RETROGRADING WESTERN RIDGE WILL ALLOW SOMEWHAT COOLER AIR TO DROP INTO THE AREA FROM CENTRAL CANADA...WITH TEMPERATURES SLIGHTLY BELOW SEASONAL NORMALS. BY TUESDAY... THE NEXT APPROACHING SHRTWV TROF SHOULD PRODUCE AREAS OF SHOWERS AND THUNDERSTORMS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 630 PM CDT TUE JUN 25 2013 MAIN CHALLENGE WILL BE TIMING CONVECTION AS LINE PROPAGATES SLOWLY EAST. NOT SURE HOW THIS WILL PAN OUT. UNLESS LINE BEGINS TO BOW WITH WIND THREAT WILL BE SOME TIME BEFORE REACHING THE VALLEY. FOR THIS ONLY MENTIONED T VCNTY AT GFK AND FAR. WILL MONITOR AND UPDATE THROUGH THE EVENING AS NECESSARY. && .HYDROLOGY... ISSUED AT 100 PM CDT TUE JUN 25 2013 THE RED RIVER AT WAHPETON HAS CRESTED AND THE RIVER LEVEL HAS RECEDED BACK TO MINOR FLOOD STAGE. THE SHEYENNE AT HARWOOD WILL EASE BELOW FLOOD STAGE THIS AFTERNOON. OTHERWISE...MINOR FLOODING CONTINUES AT FARGO...SABIN... DILWORTH AND WEST FARGO. SOME LOCALIZED HEAVY RAINFALL IS POSSIBLE TONIGHT...WHICH COULD IMPACT RIVER STAGES IF IT FALLS OVER ALREADY SWOLLEN RIVERS IN THE SOUTHERN RED RIVER VALLEY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...TG LONG TERM...TG/GUST AVIATION...VOELKER HYDROLOGY...WJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 557 AM CDT TUE JUN 25 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 557 AM CDT TUE JUN 25 2013 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MOST OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL NORTH DAKOTA THIS AFTERNOON...THEN MOVE EAST TONIGHT. THE MAIN THREAT FOR SEVERE STORMS WILL BE IN THE DEVILS LAKE BASIN INTO SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM 4 PM UNTIL 10 PM...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE AREA TONIGHT...ALONG WITH SOME FLOODING POSSIBLE WHERE STORMS PERSIST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHWEST MINNESOTA BY WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME SMALL HAIL AND HEAVY RAIN IS POSSIBLE WEDNESDAY AFTERNOON IN NORTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. DK
The national radar mosaic for the moment the first event began.
13 hail, 8 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.
Several large tree branches were also blown down.
The spotter also reported 1.36 inches of rain.
Dime to half dollar size hail fell near the Shooting Star Casino.
Several trees were blown down in shelterbelts near Interstate 29 between mile points 52 and 54.
The peak wind was measured at a NDAWN mesonet site.
Three to four inches of rain in three hours produced widespread street flooding, flooding of underpasses, storm sewer backup, and basement flooding across the Fargo area. Water was reported to be up to the bases of fire hydrants near 45th Street and 12th Avenue North, making the roads impassable. River levels in town were already above minor flood stage due to previous heavy rainfall in the area, which meant that storm sewer flap gates were closed and pumping stations were likely overwhelmed by the high local runoff rates.
The North Dakota Highway Patrol and North Dakota DOT personnel closed Interstate 94 at the Casselton exit due to water flowing across all four lanes. Traffic was detoured across the exit ramps until flood waters had subsided.
Golf ball to hen egg sized hail fell.
Trees were blown down.
Three to five inch diameter tree branches were blown down in south Grand Forks.
At least one large tree and several large tree branches were blown down in Grafton.
Farm yards and fields were flooded near Christine.
A large cottonwood tree was blown over.
A few large trees and several large tree branches were blown down or snapped by the wind in and near Drayton.
Numerous three to six inch diameter tree branches were blown down. Power outages were also reported in the Hillsboro area.
Overland flooding developed over portions of rural Eagle Township. Four to eight inches of very heavy rainfall from the preceding evening collected in farm fields, ditches, and small streams through the early morning then steadily drained towards the Red River during the day. County and township roads were overtopped and partially washed out at several locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451856, 451857, 451858, 451859, 451860, 451861, 451863, 451864, 451865, 451866, 451867, 451868, 451869, 451893, 451894, 451870, 451871, 451872, 451873, 451895, 451874, 451875, 451876, 451877, 451901.